Alert archive / Iowa / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 15, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Mar 30, 2005, 9:21 AM CST for Ringgold County, Taylor County, Iowa. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 30, 2005, 9:21 AM CST (15:21 UTC)
- Expired
- Mar 30, 2005, 10:06 AM CST
- In force
- 45 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
Counties Ringgold County, IA, Taylor County, IA
The radar
The Des Moines radar (KDMX), 138 km from the middle of the area, began a volume at 15:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 30, 8:40 AM CST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 3.4 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 585 J/kg
- Mixed-layer CIN
- -92 J/kg
- Mixed-layer LCL
- 916 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 301521 SVRDMX IAC159-173-301600- /O.NEW.KDMX.SV.W.0015.050330T1521Z-050330T1600Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 921 AM CST WED MAR 30 2005 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN RINGGOLD COUNTY IN SOUTH CENTRAL IOWA. EASTERN TAYLOR COUNTY IN SOUTHWEST IOWA. * UNTIL 1000 AM CST. * AT 918 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 12 MILES SOUTHEAST OF BEDFORD...OR 86 MILES SOUTHWEST OF DES MOINES...AND MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR BLOCKTON BY 930 AM CST. 5 MILES NORTHWEST OF REDDING BY 935 AM CST. NEAR MALOY BY 940 AM CST. NEAR BENTON BY 950 AM CST. NEAR DIAGONAL BY 1000 AM CST. THE LOCATION OF ATHELSTAN IS ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM. LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS UNTIL THE STORM PASSES. LAT...LON 4052 9475 4051 9445 4088 9422 4088 9465 $$ DONAVON
2 follow-up statements
000 WWUS53 KDMX 301544 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 944 AM CST WED MAR 30 2005 IAC159-173-301600- /O.CON.KDMX.SV.W.0015.000000T0000Z-050330T1600Z/ TAYLOR IA-RINGGOLD IA- 944 AM CST WED MAR 30 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR WESTERN RINGGOLD AND EASTERN TAYLOR COUNTIES UNTIL 1000 AM CST... AT 940 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 13 MILES SOUTHEAST OF BEDFORD...OR 82 MILES SOUTHWEST OF DES MOINES...AND MOVING NORTHEAST AT 30 MPH. THE SEVERE THUNDERSTORM WILL BE... NEAR ATHELSTAN BY 935 AM CST. NEAR BLOCKTON BY 945 AM CST. NEAR MALOY BY 955 AM CST. THE LOCATIONS OF REDDING AND BENTON ARE ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4052 9467 4051 9445 4088 9422 4090 9460 $$ DONAVON
000 WWUS53 KDMX 301606 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1005 AM CST WED MAR 30 2005 IAC159-173-301615- /O.EXP.KDMX.SV.W.0015.000000T0000Z-050330T1600Z/ TAYLOR IA-RINGGOLD IA- 1005 AM CST WED MAR 30 2005 ...THE SEVERE THUNDERSTORM WARNING FOR EASTERN TAYLOR COUNTY HAS BEEN ALLOWED TO EXPIRE... ...THE SEVERE THUNDERSTORM WARNING FOR WESTERN RINGOLD HAS BEEN EXTENDED UNTIL 1045 AM... AT 1001 AM CST...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF TAYLOR COUNTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE IN TAYLOR COUNTY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 PM CST WEDNESDAY AFTERNOON FOR WESTERN IOWA. LAT...LON 4052 9467 4051 9445 4088 9422 4090 9460 $$ DONAVON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 3:34 AM CST, 5 hours 47 minutes earlier.
Area forecast discussion, Mar 30, 3:34 AM CST, 5 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 334 AM CST WED MAR 30 2005 .DISCUSSION... PRIMARY CONCERN WL BE CONVECTIVE TRENDS AND SVR POTENTIAL TDA FOLLOWED BY WND AND LINGERING PCPN TNGT. CURRENT SITUATION HAS POTENT SHRT WV LIFTING ACRS KS WITH 110+KT SPEED MAX ROUNDING TROF INTO OH VLY. UPR LVL DVRG AHD OF TROF AND IN LEFT EXIT RGN OF JET SEGMENT AIDING UVM ACRS MO RVR VLY. XPC CONVECTION TO CONT EXPANDING THIS MRNG ACRS IA. FIRST AREA OF CONCERN WL BE WRN SXNS. QG FORCING MAX OVR NE AND LOBE INTO MO WL LIFT INTO IA SHRTLY ALG WITH NEGATIVE H7/H5 THETA-E LAPSE RATES ADVECTING NWD AS WELL. SOME THETA-E ADVCTN FM SIOUXLAND INTO MN...BUT MOST OF FORCING APPRS TO BE KINEMATIC AND ASSOCD WITH STG FRONTOGENETICAL RESPONSE AREA ON ERN FRINGE OF DEFORMATION ZN. THIS PCPN AREA SHOULD EXPAND AND WORK ITS WAY EWD ACRS NWRD 2/3RDS OF IA TDA. LOOKING FOR RAPID CONVECTIVE DVLPMT FARTHER E THIS MRNG. 08Z SFC ANLYS PLACES SFC LOW BTWN KRSL-KSLN AND MDLS BRING LOW TO FAR SERN CORNER OF NE JUST AFT 15Z. NAM ERODES CIN BY 15Z ACRS SWRN IA WITH MLCAPES AOA 600 J/KG...BUILDING TO AOA 1000 J/KG BY 18Z OVR ERN IA. THIS LOOK RESONABLE GIVEN MLCAPES ARE ALREADY AOA 500 J/KG APCHG MO RVR WITH CIN DOWN TO 75 J/KG...AND LTL CLOUD COVER S. SHEAR WL BE THE ONLY QUESTION. DEEP AND SHALLOW SHEAR ADEQUATE AT INITIATION FOR SUPERCELLS AND TORNADOES...BUT QUICKLY PUSHES EWD OUT OF FA BY 18Z SO SVR WINDOW LOOKS FAIRLY SMALL. LCL/LFC VALUES SEEM HIGH TOO SO ALTHOUGH THERE COULD BE AN ISOLD TORNADO...OUR BEST THREAT MAY BE HAIL AND WIND. TEMP WISE...AGN STAYED AOA HIGH END OF GUIDANCE WHICH IS GENERALLY NAM MOS. BECAUSE OF THIS THINKING...IOWA SVR WX AWARENESS WEEK TORNADO DRILL AND ASSOCD WATCH AND WRNG TESTS WL BE POSTPONED TIL TMRW. SAME TIMES AS SCHEDULED FOR TDA. XPC DEFORMATION ZN PCPN TO LINGER ACRS FA THRU MUCH OF NIGHT...SPCLLY NERN HLF SO HAVE RAISED POPS THRU CHC...LIKELY AND CATEGORICAL CATEGORIES FM S-N. EVEN HELD SLGT CHCS INTO FAR NERN PTNS EARLY TMRW. WND WISE...NICE ISALLOBARIC COUPLET INDICATED ACRS SFC FEATURES ATTM AND THIS SHOULD CROSS FA TNGT. ONLY THING HOLDING BACK ADVY WL BE ONGOING PCPN AND UVM WHICH COULD TEMPER FCST MIXING SOMEWHAT. WENT WITH HIGHER NAM MOS VALUES FOR WNDS. LTL WX IN LATER PDS BUT DID ADD MENTION OF SLGT CHCS THU NGT AS WEAK NW FLOW SHRT WV DROPS DOWN MO VLY. FOLLOWED BLEND OF GUIDANCE WITH TNGT THRU FRI WITH FOLLOWING XCPTNS...FCST SOUNDINGS WITH MIXING SUGGEST NUDGE TWRD HIGHER END OF GUIDANCE THU...AND LOWER END FRI. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SMALL
Hazardous weather outlook, Mar 30, 5:39 AM CST, 3 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 539 AM CST WED MAR 30 2005 IAZ007-017-026>028-037>039-048>050-059>062-072>075-082>086-093>097- 311200- APPANOOSE-BLACK HAWK-BREMER-BUTLER-CERRO GORDO-CLARKE-DALLAS-DAVIS- DECATUR-FRANKLIN-GRUNDY-HARDIN-JASPER-LUCAS-MADISON-MAHASKA-MARION- MARSHALL-MONROE-POLK-POWESHIEK-RINGGOLD-STORY-TAMA-UNION-WAPELLO- WARREN-WAYNE-WORTH- 539 AM CST WED MAR 30 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ABOUT THE SOUTHEAST HALF OF IOWA...ALONG AND EAST OF A MOUNT AYR...TO ADEL...TO MASON CITY LINE. .DAY ONE...TODAY AND TONIGHT WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE LATE MORNING HOURS AND THEN BECOME MORE WIDESPREAD BY AFTERNOON. SOME OF THE STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO IS ALSO POSSIBLE. THUNDERSTORMS SHOULD END WITH ONLY SHOWERS ANTICIPATED DURING THE EVENING HOURS...BUT WEST TO NORTHWEST WINDS WILL INCREASE AND CONTINUE OVERNIGHT. SUSTAINED WINDS MAY REACH FROM 20 TO 30 MPH WITH GUSTS TO 40 MPH...AND LOCALLY HIGHER SPEEDS POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE WINDY CONDITIONS WILL CONTINUE INTO THURSDAY WITH NORTHWEST WINDS OF 20 TO 30 MPH...AND GUSTS AGAIN TO 40 MPH OR HIGHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY DURING THE LATE MORNING AND AFTERNOON HOURS. IAZ004>006-015-016-023>025-033>036-044>047-057-058-070-071-081-092- 311200- ADAIR-ADAMS-AUDUBON-BOONE-CALHOUN-CARROLL-CASS-CRAWFORD-EMMET-GREENE- GUTHRIE-HAMILTON-HANCOCK-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-SAC- TAYLOR-WEBSTER-WINNEBAGO-WRIGHT- 539 AM CST WED MAR 30 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ABOUT THE NORTHWEST HALF OF IOWA...ALONG AND WEST OF A BEDFORD...TO BOONE...TO FOREST CITY. .DAY ONE...TODAY AND TONIGHT WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE AND THEN BECOME MORE WIDESPREAD BY LATE MORNING. A FEW OF THE STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. THE THREAT OF THUNDERSTORMS SHOULD END BY AFTERNOON WITH ONLY SHOWERS ANTICIPATED INTO THE EVENING HOURS. HOWEVER WEST TO NORTHWEST WINDS WILL INCREASE THIS AFTERNOON AND CONTINUE OVERNIGHT. SUSTAINED WINDS MAY REACH FROM 20 TO 30 MPH WITH GUSTS TO 40 MPH... AND LOCALLY HIGHER SPEEDS POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE WINDY CONDITIONS WILL CONTINUE INTO THURSDAY WITH NORTHWEST WINDS OF 15 TO 25 MPH...AND GUSTS TO 35 MPH OR HIGHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING. SMALL
In the hours before
Special weather statement, Mar 30, 4:07 AM CST, 5 hours 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 407 AM CST WED MAR 30 2005 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-301800- ADAIR-ADAMS-APPANOOSE-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN- CARROLL-CASS-CERRO GORDO-CLARKE-CRAWFORD-DALLAS-DAVIS-DECATUR-EMMET- FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-HANCOCK-HARDIN-HUMBOLDT- JASPER-KOSSUTH-LUCAS-MADISON-MAHASKA-MARION-MARSHALL-MONROE- PALO ALTO-POCAHONTAS-POLK-POWESHIEK-RINGGOLD-SAC-STORY-TAMA-TAYLOR- UNION-WAPELLO-WARREN-WAYNE-WEBSTER-WINNEBAGO-WORTH-WRIGHT- 407 AM CST WED MAR 30 2005 ...IOWA SEVERE WEATHER AWARENESS WEEK TORNADO WATCH AND WARNING TESTS AND DRILLS POSTPONED... THUNDERSTORMS...A FEW ABOVE SEVERE CRITERIA...AND OTHERS JUST BELOW CRITERIA ARE CURRENTLY IN PROGRESS ACROSS NORTHERN IOWA THIS MORNING...AND ADDITIONAL THUNDERSTORM DEVELOPMENT IS EXPECTED ACROSS THE REMAINDER OF THE STATE LATER TODAY. SOME OF THE STORMS MAY BE SEVERE WITH THE EASTERN HALF OF IOWA UNDER A SLIGHT RISK OF SEVERE WEATHER...AND FAR EASTERN PORTIONS UNDER A MODERATE RISK. TO AVOID POSSIBLE CONFUSION BETWEEN CURRENT WEATHER WITH POSSIBLE WATCHES AND WARNINGS...AND TEST DRILLS AND WARNINGS...THE IOWA SEVERE WEATHER AWARENESS WEEK TORNADO DRILL AND ASSOCIATED TEST TORNADO WATCH AND WARNINGS WILL BE POSTPONED UNTIL THURSDAY. THE DRILL AND TESTS THURSDAY WILL OCCUR AT THE SAME TIMES AS SCHEDULED FOR TODAY. SMALL
Local storm report, Mar 30, 4:41 AM CST, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
441 AM CST WED MAR 30 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 AM HAIL 4 S ESTHERVILLE 43.34N 94.83W
03/30/2005 0.88 INCH EMMET IA LAW ENFORCEMENT
&&
COGILThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 30, 3:38 AM CST | Severe Thunderstorm Warning | DMX | Kossuth | 22 min |
| Mar 30, 4:24 AM CST | Severe Thunderstorm Warning | DMX | Emmet | 21 min |
| Mar 30, 10:00 AM CST | Severe Thunderstorm Warning | DMX | Ringgold | 45 min |
| Mar 30, 10:58 AM CST | Severe Thunderstorm Warning | DMX | Wayne | 47 min |
| Mar 30, 11:20 AM CST | Severe Thunderstorm Warning | DMX | Polk | 28 min |
| Mar 30, 11:24 AM CST | Severe Thunderstorm Warning | DMX | Calhoun | 36 min |
| Mar 30, 11:31 AM CST | Severe Thunderstorm Warning | DMX | Dallas | 29 min |
| Mar 30, 12:06 PM CST | Severe Thunderstorm Warning | DMX | Story | 24 min |
| Mar 30, 12:13 PM CST | Tornado Warning | DMX | Webster | 32 min |
| Mar 30, 12:43 PM CST | Tornado Warning | DMX | Hamilton, Webster | 32 min |
| Mar 30, 12:55 PM CST | Severe Thunderstorm Warning | DMX | Dallas | 50 min |
| Mar 30, 12:55 PM CST | Tornado Warning | DMX | Wright | 35 min |
| Mar 30, 1:21 PM CST | Severe Thunderstorm Warning | DMX | Butler | 39 min |
| Mar 30, 1:33 PM CST | Severe Thunderstorm Warning | DMX | Poweshiek | 42 min |
| Mar 30, 1:43 PM CST | Tornado Warning | DMX | Cerro Gordo | 32 min |
| Mar 30, 1:46 PM CST | Severe Thunderstorm Warning | DMX | Bremer | 44 min |
| Mar 30, 1:51 PM CST | Tornado Warning | DMX | Worth | 39 min |
| Mar 30, 2:36 PM CST | Severe Thunderstorm Warning | DMX | Jasper | 24 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.